image21

Perplexing Paresthesias

Twistadmin Poison Alerts

image21PERPLEXING PARESTHESIAS – Could Your Patient Have a Pyrethroid Insecticide Exposure?

The National Pesticide Information Center (NPIC), a cooperative effort between Oregon State University and the EPA, has noted that over the past ten years, there have been some significant changes in the types of insecticides that have been seen in cases of accidental human exposures. Organophosphates have largely been phased out of home and garden uses in the United States by the EPA. Studies have found that during the same time period, the number of human exposure incidents involving other classes of insecticides, specifically the pyrethroids, has increased. (Power LE, Sudakin DL: J Med Toxicol 2007;3:94-9)

This case study cited by the NPIC illustrates the importance of obtaining an occupational and environmental exposure history. Usually, at low concentrations in most ready-to-use products, the pyrethroids have low toxicity against mammalian nerves. Intentional ingestion, prolonged dermal exposure or exposure to concentrated formulations may be associated toxicity in humans. The signs and symptoms of acute exposure to certain pyrethroids can be similar to common medical conditions.

SCENARIO:

A 58-year old adult male with a history of well-controlled insulin dependent diabetes visits his health care provider for current symptoms of tingling and numbness on the fingers and dorsum of the hands. The symptoms developed 12 hours before the office visit. The patient reports that the symptoms worsen when he washes his hands with warm water. He has no other symptoms. He has had similar episodes of tingling and numbness of the hands on 3 occasions in the past several months. On each occasion, the tingling and numbness occurred in different areas of the hands. In the past, the symptoms have resolved after 12-24 hours.

On examination, the patient appears healthy. Inspection of the hands does not reveal signs of rash, erythema, or edema. The hands are warm, with good peripheral pulses and capillary refill. Neurological examination reveals a slight decrease in sensation to light touch in the index finger of the right hand, and the dorsum of the thumb and index finger of the left hand. When testing for temperature sensation, the patient reports an exacerbation of symptoms after a warm stimulus. Bedside tests for carpel tunnel syndrome are negative. Neurological examination of the lower extremities and the remainder of the physical examination are unremarkable.

Blood work is conducted, revealing a hemoglobin A1c of 6.3% (indicating good control of blood sugar). A dipstick urinalysis is positive for trace levels of protein. The health care provider is concerned about the development of peripheral neuropathy, and schedules the patient for nerve conduction studies and a follow-up appointment to reassess his current diabetes treatment regimen. The patient cancels the follow-up appointment after his symptoms resolve within 24 hours of the office visit.

MYSTERY SOLVED:

In this case the patient was a cabbage farmer, whose skin had been exposed to the insecticide lambda-cyhalothrin on several occasions throughout the growing season. When additional questions were asked in relation to exposures during his farming activities, it was discovered that the farmer had experienced several instances of direct skin contact with a concentrated insecticide formulation containing lambda-cyhalothrin as the active ingredient. The exposures occurred when he was mixing and transferring the liquid without the use of appropriate skin protective measures. An expanded occupational history led to the correct diagnosis and an opportunity to reduce and prevent unnecessary exposure in the future.

There is evidence that synthetic type II pyrethroids such as Lambda-cyhalothrin which contain an alpha-cyano group (structure below) are more potent in eliciting neurotoxic effects, in comparison to pyrethroids that do not contain an alpha-cyano group such as permethrin. (Soderlund DM, Clark JM, Sheets LP, et al: Toxicology 2002; 171: 3-59)

  • Systemic intoxication is uncommon in humans, as the dermal absorption of these chemicals appears to be minimal. Both farm workers and home gardeners often forget to wear gloves as instructed on the packaging.
  • Most cases of systemic poisoning and central nervous system effects from synthetic pyrethroids have been reported in association with intentional ingestion.

HOW IS THIS INFORMATION USEFUL WHEN A PATIENT COMES TO THE ER?

Here are some symptoms and predictions associated with dermal exposure to pyrethroids:

  • Paresthesia has been described as ranging from a mild itch to a stinging sensation, with progression to numbness in some cases.
  • A fine tremor and hyperexcitability may be seen. Some patients will complain of a headache and nausea.
  • The paresthesias can be exacerbated by direct exposure to sunlight and upon contact with water. The patient may actually feel worse after taking a shower.
  • The duration of symptoms varies, ranging from several hours to approximately 24 hours.
  • In most cases there are no physical abnormalities (such as erythema, edema, or vesiculation) observed in areas of affected skin.

WHAT CAN BE DONE IN THE ER SETTING?

If your patient has come to the ER with a bottle of insecticide in hand you can call the Missouri Poison Center at 1-800-222-1222.  With the chemical names of the active ingredients listed the MPC can let you know if you have a pyrethroid product.  Inactive ingredients can also be implicated in various symptoms and these inactive ingredients may include kerosene, propane, oil of wintergreen, peanut oil, beeswax and other inert ingredients. If your patient arrives complaining of paresthesias and it is determined through history that the patient has had an exposure to an insecticide the ER staff can attempt to call a family member and try to obtain the chemical name of the active ingredients.  Often manufacturers change the ingredients without changing the names of the products.

  • If the product is identified as a pyrethroid, the patient and the ER can avoid unnecessary cholinesterase testing of blood as may be done with organophosphate exposures.
  • Experimental studies and anecdotal reports have suggested that topical Vitamin E (alpha-tocopherol) can reduce the effect of paresthesias through mechanisms that are not well-understood. (Tucker SB, Flannigan SA, Ross CE: Int J Dermatol 1984; 23: 686-689)

INTENTIONAL MASSIVE INGESTIONS of TYPE II PYRETHROIDS and PEDIATRIC EXPOSURES:

  • While rare, pyrethroid poisoning should be considered among the differential diagnoses for a patient of suspected poisoning presenting with seizures.
  • Symptoms of acute Type II pyrethroid poisoning after massive ingestions include agitation, hypersensitivity, tremor, salivation, choreoathetosis, and seizures (ATSDR, 2003; Ray DE, Forshaw P, et al: J Toxicol Clin Toxicol, 2000;38:95-101; Soderlund, et al: Toxicology 2002). Sympathetic stimulation can also lead to hypotension, tachycardia, profuse sweating, and dilated pupils.
  • Pyrethroids in high concentration act on GABA-activated chloride channels by decreasing chloride currents and inhibiting the channel thus leading to seizures. This explains an unusual association of status epilepticus to pyrethroid poisoning. (Bradberry SM, Cage SA, Proudfoot AT, Vale JA: Toxicol Rev 2005:24:93-106.)
  • There is no antidote for reversing the effects of pyrethroid intoxication. The patient needs to be treated symptomatically i.e., atropine for excessive salivation and benzodiazepines for control of seizures.

For more specific information on pyrethroid exposures and treatment, please contact the Missouri Poison Center at 1-800-222-1222 or health care professionals can call 1-888-268-4195.

print

Share this Post